Oklahoma, 2018

Hail in Oklahoma, March 18, 2018

March 18, 2018 · NWS AMA · 1 event in 1 county or zone

A upper level low developed across the far NE Texas Panhandle with an associated dryline back to the south and southwest. A jet streak working into west Texas during the afternoon helped bring strong shear throughout the column into the Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A upper level low developed across the far NE Texas Panhandle with an associated dryline back to the south and southwest. A jet streak working into west Texas during the afternoon helped bring strong shear throughout the column into the Panhandles. In particular, noticeable surface based directional shear right along the dry line, west winds to the west and east winds east of the dryline helped storms develop rotation along the converging boundary. Storms that developed had broad rotation along a small line of individual couplets. Some deeper cores did produce some severe hail across the northeastern Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 6:19 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 18, 6:19 PM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
719 PM CDT Sun Mar 18 2018

.AVIATION...
For the 00Z TAFs, wind will be the primary weather element for
this fcst cycle. Strong and gusty west winds behind a Pacific
cold front will continue this evening, then become northwest to
north later tonight and remain strong and gusty through Monday as
a second cold front moves across the region from the north.

Andrade

&&

.PREV DISCUSSION... /Issued 339 PM CDT Sun Mar 18 2018/

DISCUSSION...

March and April usually take the Panhandles on a roller coaster ride
of wild swings in temp and weather, but this year's coaster has been
a fairly gentle ride and will continue that way the next 7 days.
The ride will however reach the highest peak temp-wise so far
this spring by late week, with many areas finally cracking through
for some 80 plus degree weather. After a few possible storms this
afternoon in northeast parts of the combined Panhandles, precip
chances will disappear again for the foreseeable future. The Gulf
of Mexico looks to open back up for business beginning late week
and moisture return will begin to increase across the southern
Plains as a wrn upr trough begins to set up. However, we're
likely going to be on the wrong side of the dryline as we often
are this time of year.

Tonight through Monday Morning...Tough wind forecast tonight,
wish someone could tell us how much of the model progged 50-60kt
jet at 2kft will be able to mix to the sfc. Overall, went higher
than any raw model output on winds overnight and especially Mon
morning. With most models indicating those 50+ kt winds beneath
the post-frontal isothermal layer, especially in NE sections of
the area, have some concern for a few rogue High Wind Warning-
level gusts. For the most part though think 25-35G55 MPH will be
more common and plan to hold with the Wind Advisory issued earlier
today.

Monday afternoon through Saturday...Highs will be cool Monday,
about normal Tuesday, warmer Wednesday, warmer Thursday, and then
should remain well above average through the weekend with
widespread 80s and maybe even a few 90s possible at some point.
The middle part of this week should have fairly light winds
before the winds start picking back up Fri into next weekend. With
southwest upr flow crossing those big tall rocky things to our
west, we should see off and on high clouds all week.

FIRE WEATHER...

After critical fire weather conditions slack off later tonight, we
will be predominately concern-free fire weather-wise through
Thursday.  Though there are no synoptically-evident fire outbreak
patterns noted in the next 7 days, a return to critical fire weather
conditions looks pretty likely by late week toward the weekend.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until noon CDT Monday for the following zones:
     Collingsworth...Deaf Smith...Donley...Gray...Hansford...
     Hemphill...Lipscomb...Ochiltree...Oldham...Potter...
     Randall...Roberts...Wheeler.

     Red Flag Warning until 6 AM CDT Monday for the following zones:
     Armstrong...Carson...Dallam...Deaf Smith...Hansford...
     Hartley...Hutchinson...Moore...Oldham...Potter...Randall...
     Sherman.

     Wind Advisory until noon CDT Monday for the following zones:
     Armstrong...Carson...Dallam...Hartley...Hutchinson...
     Moore...Sherman.

     High Wind Warning until 9 PM CDT this evening for the following
     zones: Deaf Smith...Oldham...Potter...Randall.

OK...Wind Advisory until noon CDT Monday for the following zones:
     Beaver...Cimarron...Texas.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Cimarron...Texas.

&&
Hazardous weather outlook, Mar 18, 2:59 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Sun Mar 18 2018

OKZ001>003-TXZ001>020-191200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
359 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Windy conditions and critical fire weather will continue through
much of the night for most of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions are possible Monday,
Thursday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Monday, Thursday,
Friday, and Saturday.

Simpson

In the hours before

Local storm report, Mar 18, 6:42 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT SUN MAR 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST 5 ENE HEREFORD          34.86N 102.33W
03/18/2018  M59 MPH          DEAF SMITH         TX   AWOS

&&

EVENT NUMBER AMA1800039

ANDRADE
Special weather statement, Mar 18, 6:59 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
759 PM CDT SUN MAR 18 2018

OKZ003-TXZ004-005-190200-
Beaver OK-Ochiltree TX-Lipscomb TX-
759 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...WESTERN LIPSCOMB AND
OCHILTREE COUNTIES UNTIL 900 PM CDT...

At 756 PM CDT, trained weather spotters reported a land spout 5
miles south of Spearman which has lifted off the ground as of 7:40
PM CDT. Other storms have formed along a line from Waka to just west
of Beaver.

Though organized storm rotation has not been detected, brief
weak tornadoes are possible. Half inch hail and wind gusts of 50 to
55 mph will also be possible with these storms.

Locations impacted include...
Perryton, Lipscomb, Beaver, Booker, Forgan, Darrouzett, Wolf Creek
Park, Elmwood, Farnsworth, Boyd, Waka, Floris, Bryans Corner, Mocane,
Turpin and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3606 10027 3606 10108 3617 10109 3650 10099
      3650 10095 3662 10096 3700 10084 3700 10023
      3699 10023
TIME...MOT...LOC 0056Z 242DEG 23KT 3691 10076 3606 10099

Ward
Special weather statement, Mar 18, 7:22 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
822 PM CDT SUN MAR 18 2018

TXZ004-005-009-010-190230-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
822 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIPSCOMB...EASTERN
ROBERTS...HEMPHILL AND SOUTHEASTERN OCHILTREE COUNTIES UNTIL 930 PM
CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lora, or 14 miles north of Miami, moving northeast
at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Canadian, Miami, Higgins, Lora, Glazier, Codman and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Conditions are favorable for the formation of funnel clouds but the
threat posed by these funnel clouds is low. Most funnel clouds will
not reach the ground. If a funnel cloud is observed, move indoors and
stay away from windows.

&&

LAT...LON 3562 10078 3608 10095 3619 10000 3562 10000
TIME...MOT...LOC 0122Z 243DEG 36KT 3590 10069

Ward

The radar

The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
March 18, 7:42 PM CST
Where
Beaver County, 5.53 mi S of Beaver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.740, -100.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748137.